Georgia, 2016Hail in Georgia, June 29, 2016
June 29, 2016 · NWS CHS · 1 event in 1 county or zone
A weak surface front along with moderate instability helped produce scattered to numerous showers and thunderstorms. A few thunderstorms became strong to severe over Southeast Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak surface front along with moderate instability helped produce scattered to numerous showers and thunderstorms. A few thunderstorms became strong to severe over Southeast Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 29, 2:38 PM EST, 10 minutes earlier.
Area forecast discussion, Jun 29, 2:38 PM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
338 PM EDT WED JUN 29 2016
.SYNOPSIS...
Through the middle of next week, Atlantic high pressure will
prevail, while a stationary front will linger inland.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
In addition to a diffuse surface front, weak upper jet diffluence,
abundant convective outflow boundaries, weak shortwave energy and
a developing sea breeze will work with 1000 to 1500 J/kg MLCAPEs
to produce scattered to numerous showers and tstms through early
evening. The greatest coverage is trending toward southeast GA
where more sunshine occurred and slightly greater instability
exists. Later this evening the coverage should diminish as the
boundary layer stabilizes. However we maintained isolated showers
and tstms through tonight given the very moist airmass and
continued weak shortwave energy rippling through. Extensive cloud
cover should limit fog potential though patchy fog is possible in
areas that receive rainfall. Lows will be in the lower 70s.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
Thursday through Saturday: Expect typically hot/humid conditions
accompanied by normal to slightly above normal pops. Any daily
variations will be governed by subtle changes in various parameters,
including the impacts of antecedent convection, slight changes in
deep layered mean relative humidity and fluctuations in the broad
upper trough over the region. Maximum pops of 40-50 percent are
focused along the sea breeze during the afternoon/evening hours each
day, and pops increase to 30-40 percent across central/northern
coastal counties and adjacent coastal waters each night/early
morning. Brief/localized episodes of damaging wind gusts and
excessive rainfall could occur especially during the
afternoon/evening hours. Interesting to note that forecast
temperatures in the lower/mid 90s could support stronger instability
and perhaps a somewhat greater chance for pulse severe thunderstorms
along the sea breeze Saturday.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
The long term forecast period looks relatively uneventful for the
forecast area. The mid/upper level flow will flatten out beginning
Saturday night and Sunday, and there some indications that the
subtropical ridge will build back westward and nudge into the
Southeast through early to mid week. At the surface, the subtropical
high will build back into the area and result in a rather homogeneous
pattern through the end of the forecast period. For now, the
forecast features chance diurnal POPs, but the overall coverage
could end up being less if the upper ridge turns out to be as strong
as portrayed on some of the global models. One thing looks certain,
temperatures will be on the upward trend with mid to upper 90s quite
prevalent by Monday and Tuesday.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Fairly good coverage of convection this afternoon will likely
bring occasional TSRA to both terminals though late afternoon at
KCHS and early evening at KSAV. For the rest of the night only
isolated showers expected. Cannot rule out some low stratus late
tonight but the greatest chance will be farther inland close to
the retreating surface front.
Extended Aviation Outlook: Flight restrictions are possible within
any showers/thunderstorms through the period. Outside of convection,
mainly VFR conditions are expected.
&&
.MARINE...
Winds gradually becoming more SSW overnight as Atlantic high
pressure regains control. Wind speeds will remain below 15 kt.
Thursday through Monday: Outside localized impacts of thunderstorms,
expect no significant day-to-day variation this period. No Small
Craft Advisory conditions are expected. Winds will turn onshore each
afternoon/early evening due to the sea breeze circulation, then
winds will veer SW each night. Through the period, winds should
remain 20 kt or less, with periods of max wind speeds during the sea
breeze and overnight due to modest nocturnal surging. Seas of 2-4
feet should prevail through the period.
&&
.TIDES/COASTAL FLOODING...
The upcoming Perigee occurs early Friday and the New Moon occurs
Independence Day. This scenario will support elevated tides, with
shallow salt water flooding possible late this week into early next
week.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
SYNOPSIS...
NEAR TERM...JRL
SHORT TERM...SPR
LONG TERM...BSH
AVIATION...JRL/SPR
MARINE...JRL/SPR
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 29, 3:21 AM EST, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
421 AM EDT WED JUN 29 2016
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-300830-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
421 AM EDT WED JUN 29 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jun 29, 2:02 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
302 PM EDT WED JUN 29 2016
GAZ101-SCZ047-051-292000-
EFFINGHAM GA-COASTAL JASPER SC-INLAND JASPER SC-
302 PM EDT WED JUN 29 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM AND JASPER
COUNTIES UNTIL 400 PM EDT...
AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR TILLMAN TO NEAR
RINCON...AND MOVING EAST AT 15 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH AND EXCESSIVE CLOUD TO GROUND
LIGHTNING.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OJBECTS. ALL OUTDOOR ACTIVITIES SHOULD
CEASE. MOVE INDOORS IMMEDIATELY.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
RIDGELAND...SPRINGFIELD...RINCON...HARDEEVILLE...GRAHAMVILLE...
OLD HOUSE...PURYSBURGH AND TILLMAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
AVOID USING METAL EQUIPMENT AND KEEP DISTANCE FROM OBJECTS SUCH AS
IRRIGATION SYSTEMS... POLES...FENCES AND TREES. LIVESTOCK AND
OUTDOOR PETS ARE PARTICULARLY VULNERABLE IN OPEN FIELDS AND SHOULD
BE TAKEN INTO SHELTERS IF TIME PERMITS.
&&
LAT...LON 3228 8144 3253 8105 3249 8082 3247 8082
3224 8115
TIME...MOT...LOC 1902Z 272DEG 12KT 3247 8105 3232 8127Hail, Effingham
- When
- June 29, 2:48 PM EST to 2:49 PM EST
- Where
- Effingham County, 1.36 mi ESE of Rincon
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.290, -81.210
A trained spotter reported penny size hail and winds in excess of 40 mph.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Carolina, June 29, 2016$81,000 · 1.25 in hail · 24 events
- Hail and Damaging Winds in North Carolina, June 29, 2016$162,000 · 1.25 in hail · 7 events
- Damaging Winds in Arizona, June 29, 2016$45,000 · 62 kt wind · 4 events
- Flood and Damaging Winds in Massachusetts, June 29, 2016$40,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Arizona, June 29, 2016$35,000 · 1 in hail · 5 events
- Flash Flooding and Hail in Missouri, June 29 to 30, 2016$3,000 · 1 in hail · 17 events
- Flash Flooding in California, June 29 to 30, 2016$18,000 · 4 events
- Hail and Damaging Winds in Nebraska, June 29, 20161.75 in hail · 13 events
- Hail and Damaging Winds in Georgia, June 29 to 30, 2016$15,000 · 1 in hail · 4 events
- Hail and Damaging Winds in North Carolina, June 29, 20161.75 in hail · 10 events
- Damaging Winds in South Dakota, June 29, 2016$1,000 · 68 kt wind · 10 events
- Hail and Damaging Winds in Nebraska, June 29, 20161 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646989.